Alert archive / Mississippi / Tornado Warnings in 2020

Tornado Warning 54, NWS Jackson, MS

September 23, 2020Claiborne County, Jefferson County, Mississippi

NWS Jackson, MS issued this tornado warning at Sep 23, 2020, 8:36 PM CDT for Claiborne County, Jefferson County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2020, 8:36 PM CDT (01:36 UTC)
Expired
Sep 23, 2020, 9:04 PM CDT
In force
28 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Claiborne County, MS, Jefferson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 103 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 23, 2:37 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WFUS54 KJAN 240136
TORJAN
MSC021-063-240215-
/O.NEW.KJAN.TO.W.0054.200924T0136Z-200924T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
836 PM CDT Wed Sep 23 2020

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Southeastern Claiborne County in southwestern Mississippi...
  Eastern Jefferson County in southwestern Mississippi...

* Until 915 PM CDT.
    
* At 836 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Blue Hill, or 29 miles west of Brookhaven, moving
  northwest at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Red Lick around 850 PM CDT.
  Pattison around 900 PM CDT.
  Port Gibson around 915 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3168 9096 3192 9111 3198 9089 3174 9073
      3165 9074
TIME...MOT...LOC 0136Z 153DEG 18KT 3174 9091 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

JM
1 follow-up statement
814 
WWUS54 KJAN 240204
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
904 PM CDT Wed Sep 23 2020

MSC021-063-240214-
/O.CAN.KJAN.TO.W.0054.000000T0000Z-200924T0215Z/
Claiborne MS-Jefferson MS-
904 PM CDT Wed Sep 23 2020

...THE TORNADO WARNING FOR SOUTHEASTERN CLAIBORNE AND EASTERN
JEFFERSON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for central,
south central and southwestern Mississippi.

LAT...LON 3168 9096 3192 9111 3198 9089 3174 9073
      3165 9074
TIME...MOT...LOC 0201Z 153DEG 18KT 3187 9098 

$$

JM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Sep 23, 4:36 PM CDT, 4 hours earlier.

Area forecast discussion, Sep 23, 4:36 PM CDT, 4 hours before
Area Forecast Discussion
National Weather Service Jackson MS
436 PM CDT Wed Sep 23 2020

.DISCUSSION...

Through tonight: Not much has changed from thinking earlier
today. Concerns for flash flooding and severe weather continue
through tonight into Thursday as tropical moisture associated with
the remnant low for Beta interacts with the mid level shortwave
trough to our north to create a very efficient heavy rainfall
scenario. This is particularly the case for locations along/NW of
the Natchez Trace Parkway where baroclinity seems to be most
enhanced thanks to persistent rainfall in the Delta region. Strong
frontal convergence should help to balance the convective
processes and keep the heavy rainfall threat from shifting much
further southeast, but latest radar trends do support the
southward shift, and we may need to adjust the HWO/FFA products a
little more to the SE. In addition, a low-end severe threat
remains for mainly southwest portions where the effective SRH of
200-300 m2/s2 is combining with MUCAPE up to 1000 j/kg near low
center to support brief tornado potential, mainly through early
evening.

For Thursday: the low will be pushing out early with diminishing
frontal convergence and associated heavy rainfall threat. But
with daytime heating and destabilization, some threat for a few
storms with brief tornado potential could redevelop over eastern
MS after daybreak per SPC, but the time window for this occurring
has been shrinking given the quick system exit. /EC/

Thursday night through Wednesday: The forecast period starts off
tomorrow night with the remnants of "Beta" lifting through the
Tennessee Valley with drier air filtering back into the region. An
elongated positively tilted trough will linger across the
Southern Plains and into the Lower Mississippi Valley, but dry air
with PWATs falling below 1" will preclude any rain chances
outside of a stray shower or two across eastern Mississippi
through the weekend. Temperatures will gradually rebound with
afternoon highs warming back into the low to mid 80s. Heading into
next week, a series of digging northern stream troughs will push
two cold fronts through the area. The first front is progged to
move through on Monday with a second reinforcing front around the
Tuesday/Wednesday timeframe. A few isolated showers may accompany
these fronts, but widespread rainfall is not expected at this
time. Temperatures will fall behind the fronts with highs in the
upper 60s to low 70s by next Wednesday. Morning lows could also
fall into the upper 40s in some locations, which would be well
below normal even for early October. /TW/

&&

.AVIATION...
18Z TAF discussion:

The remnants of Beta combined with an upper level trough will
bring hazardous conditions for aviation interests this forecast
period. Widespread SHRA currently impacting mainly the GLH/GWO
area will expand eastward with greater TSRA potential developing
by this evening and through the overnight as the remnant low
center tracks roughly along/NW of the HEZ-JAN-GTR corridor.
Likewise, IFR category ceilings are forecast to become widespread
overnight and persist through most of Thursday morning. Surface
winds will be rather gusty and variable in direction depending on
the relative surface low position. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       67  77  65  80 /  94  78  18   8
Meridian      66  79  66  82 /  82  78  24  17
Vicksburg     66  76  64  81 / 100  51  11   9
Hattiesburg   70  82  66  83 /  77  64  13  13
Natchez       67  75  64  80 / 100  55   9   9
Greenville    62  73  62  80 /  97  61  14   9
Greenwood     62  74  62  80 / 100  75  20   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Thursday afternoon for MSZ018-019-
     025>038-040>045-047>050-053-054-059>061.

LA...Flash Flood Watch through Thursday afternoon for LAZ007>009-015-
     016-023>026.

AR...Flash Flood Watch through Thursday afternoon for ARZ074-075.

&&
Hazardous weather outlook, Sep 23, 4:55 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
455 PM CDT Wed Sep 23 2020

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>038-040>043-047-
242200-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Issaquena-Sharkey-Yazoo-
Madison MS-Warren-
455 PM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Thursday

FLOODING
THREAT...Elevated
TIMING...Tonight through Thursday

Additional heavy rainfall will continue to bring a threat for
flash flooding through tonight and into Thursday.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ024-025-MSZ044-045-048>050-053-054-242200-
Catahoula-Tensas-Leake-Neshoba-Hinds-Rankin-Scott-Claiborne-
Copiah-
455 PM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
southwest Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Thursday

FLOODING
THREAT...Elevated
TIMING...Tonight through Thursday

Heavy rainfall will continue to bring a threat for flash flooding
through tonight and into Thursday.

(https://www.weather.gov/images/jan/graphicast/1.png)

A marginal risk for a few severe storms capable of producing
brief tornadoes will continue, mainly into the evening.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Thursday.

MSZ039-046-051-052-055>058-063>065-242200-
Noxubee-Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-
Lawrence-Jefferson Davis-Covington-
455 PM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Thursday

FLOODING
THREAT...Limited
TIMING...Tonight through Thursday

Heavy rainfall will continue to bring a threat for localized flash
flooding through tonight and into Thursday.

(https://www.weather.gov/images/jan/graphicast/1.png)

A marginal risk for a few severe storms capable of producing
brief tornadoes will exist tonight and possibly into Thursday
morning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Thursday.

LAZ026-MSZ059>061-242200-
Concordia-Jefferson-Adams-Franklin MS-
455 PM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight through Thursday

FLOODING
THREAT...Elevated
TIMING...Tonight through Thursday

Heavy rainfall will continue to bring a threat for flash flooding
through tonight.

(https://www.weather.gov/images/jan/graphicast/1.png)

A slight risk for a few severe storms capable of producing
brief tornadoes will continue, mainly into the early evening.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Thursday.

MSZ062-242200-
Lincoln-
455 PM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of south central
Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight through Thursday

FLOODING
THREAT...Limited
TIMING...Tonight through Thursday

Heavy rainfall will continue to bring a threat for localized flash
flooding through tonight and into Thursday.

(https://www.weather.gov/images/jan/graphicast/1.png)

A slight risk for a few severe storms capable of producing
brief tornadoes will continue, mainly into the evening.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Thursday.

MSZ066-072>074-242200-
Jones-Marion-Lamar-Forrest-
455 PM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Thursday

A marginal risk for a few severe storms capable of producing
brief tornadoes will continue, mainly into the evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Thursday.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Sep 23, 2:49 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
249 PM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLOOD            2 WSW MCMILLAN CORNER   33.38N 91.34W
09/23/2020                   CHICOT             AR   EMERGENCY MNGR

            SOME EARLIER FLASH FLOODING OF COUNTY ROADS
            TO THE WEST AND NORTH OF LAKE VILLAGE HAD
            SUBSIDED, BUT SOME STANDING WATER REMAINED
            IN THE AREA.

&&

NF
Local storm report, Sep 23, 2:50 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     FLASH FLOOD      3 S GREENVILLE          33.37N 91.06W
09/23/2020                   WASHINGTON         MS   PUBLIC

            A REPORT OF STREET FLOODING IN THE
            GREENVILLE AREA WAS RELAYED VIA MPING.

&&

NF
Local storm report, Sep 23, 2:52 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
252 PM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLOOD            2 E DERMOTT             33.53N 91.41W
09/23/2020                   CHICOT             AR   EMERGENCY MNGR

            EARLIER FLASH FLOODING IN THE DERMOTT AREA
            HAD SUBSIDED, BUT WATER REMAINED ON A FEW
            ROADS IN AND NEAR DERMOTT AS WATER WAS
            DRAINING.

&&

NF
Local storm report, Sep 23, 2:56 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
256 PM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLOOD            HAMBURG                 33.23N 91.80W
09/23/2020                   ASHLEY             AR   EMERGENCY MNGR

            EARLIER FLASH FLOODING IN THE HAMBURG AREA
            HAD SUBSIDED, BUT WATER WAS SLOW TO DRAIN
            OFF FROM A FEW ROADS IN THE AREA.

&&

NF
Local storm report, Sep 23, 3:08 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            1 SE GREENVILLE         33.40N 91.05W
09/23/2020                   WASHINGTON         MS   EMERGENCY MNGR

            EARLIER STREET FLOODING IN THE GREENVILLE
            AREA WAS SUBSIDING, ALTHOUGH DITCHES
            REMAINED FULL TO NEAR THE TOP AS WATER WAS
            DRAINING OFF.

&&

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:37 PM CDTFlash Flood WarningJANAdams, Claiborne, Copiah, Franklin, Jefferson, Lincoln3 hr
Sep 23, 8:10 PM CDTFlash Flood WarningJANClaiborne, Copiah, Franklin, Jefferson, Lincoln3 hr
Sep 23, 10:04 PM CDTTornado WarningJANCopiah, Hinds29 min
Sep 23, 10:22 PM CDTFlash Flood WarningJANClaiborne, Copiah, Hinds, Rankin, Simpson5 hr
Sep 23, 11:26 PM CDTFlash Flood WarningJANCopiah, Lawrence, Lincoln4 hr
Sep 24, 12:47 AM CDTRiver Flood WarningJANFranklin15 hr
Sep 24, 8:52 AM CDTAreal Flood WarningJANFranklin3 hr
Sep 24, 11:51 AM CDTAreal Flood WarningJANFranklin5 hr
Sep 24, 2:07 PM CDTRiver Flood WarningJANMadison, Yazoo6 days

Nearby

Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.